Thunderstorm Wind, Thomas
- When
- July 24, 12:35 AM CST
- Where
- Thomas County, Colby Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.430, -101.050
A wind gust of 57.5 mph gust was recorded at the Colby airport.
A cluster of storms moved south-southeast across northwest Kansas just after midnight. A single gust of 58 mph was recorded in Colby.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of storms moved south-southeast across northwest Kansas just after midnight. A single gust of 58 mph was recorded in Colby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 10:00 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1000 PM MDT Sun Jul 23 2023 .UPDATE... Issued at 840 PM MDT Sun Jul 23 2023 Forecast concerns overnight tonight are on thunderstorm potential, severity and areal coverage. At 0230z the forecast area was under cirrus cloud cover with a few thunderstorms entering far western Cheyenne county Colorado from the west. These storms have had a history of wind gusts generally up to 50 mph. DCAPE values per SPC mesoanalysis are around 1800 J/KG. Further north toward the North Platte area, we're watching scattered strong thunderstorms slowly moving toward the south. These storms are near a MLCAPE gradient of 3000 to 4000 J/KG and downstream DCAPE values around 1900. For the rest of tonight, the latest HRRR model run (01z) maintains the prior several runs of pushing the Colorado activity slowly east, perhaps into western Kansas along a surface trough. The greater concern is focused on the activity currently north of the area. This activity is forecast to continue moving south- southeast, perhaps due south per Bunkers right moving storms forecast. This would be near the fairly extreme instability axis. The 01z run of the HRRR has really decreased the wind gust potential below severe criteria while the prior several runs had gusts well in excess of severe criteria. All other hi-res 00z model solutions had no thunderstorm activity at all. Given the current radar mosaic, the HRRR is handling things better. For the evening update, I've incorporated the latest HRRR run, capping pops at 40% for now. As the activity gets closer and we get more data, I may up pops accordingly. The primary hazard will be wind gusts in excess of 60 mph but could be lowered if later HRRR runs suggest it. && .SHORT TERM...(This evening through Wednesday) Issued at 145 PM MDT Sun Jul 23 2023 Similar to yesterday, but with even more uncertainty, is the potential for thunderstorm development this afternoon and into this evening. Northwest flow continues with nebulous forcing aloft along with weak convergence boundaries at the surface, either of which could be sufficient for convective initiation almost anywhere in the forecast area. Environment is supportive of supercells with effective shear of 40-50 kts and MLCAPE of 1500-2500 j/kg. CAMs have been all over the place as far as guidance is concerned, and were not very good yesterday, so confidence in any particular model or model run is very low. Tonight, upstream storms rotating over the ridge may survive the trek southeast and enter the area late as a low level jet tries to develop. Otherwise, expecting mostly clear skies and low temperatures in the 60s. For Monday through Wednesday, upper ridge builds over the area from the west with temperatures rising into the upper 90s and lower 100s. Maxes may be tempered just a bit with all of the recent rainfall and lack of stronger southwesterly component in the surface winds to aid in downslope warming. Considered a Heat Advisory for Norton and Graham counties in northwest Kansas where forecast yields heat index maximum of 103 on Monday, just shy of the criteria of 105. So, will hold off and let next shifts take a closer look. There is a low chance that storms rotating around the ridge will move into northern areas Monday night from Wyoming and northern Colorado, but expecting most if not all locations to remain dry on Monday. However, by Tuesday and Wednesday will see some low chances of storms as the ridge flattens and allows convection initiating on the higher terrain to the west to have a chance to make it as far as the Kansas and Colorado border area. Shear and instability forecasts are not particularly impressive either day at this time, suggesting the probability for severe storms will be low. .LONG TERM...(Thursday through Sunday) Issued at 150 PM MDT Sun Jul 23 2023 Long range guidance indicates that a robust upper level ridge.. situated over the 4-Corners, Rockies and Central/Southern Plains.. will persist late this week through the upcoming weekend. The location and orientation of the ridge (per 12Z GFS/ECMWF guidance) suggest that the mid-latitude westerlies (and any small amplitude waves therein) will largely be relegated to higher latitudes (e.g. north of I-80). While isolated/scattered diurnal convection may develop on the lee slopes of the Colorado Front Range and adjacent portions of the Palmer Divide during the late afternoon hours on any given day.. synoptic environments characterized by weak steering flow tend to confine/anchor such development in close proximity to the mountains. With moderate to strong instability and DCAPE over the region throughout this period, downstream propagation into the Tri-State area cannot be ruled out, especially from the northwest and north (i.e. eastern WY and NE Panhandle) -- in closer proximity to the westerlies -- where convective organization and outflow consolidation are [relatively] more likely to arise. With the above in mind, expect above average temperatures and below average chances for precipitation (convection). && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1000 PM MDT Sun Jul 23 2023 KGLD...VFR conditions are expected through the period. A south wind around 10kts at taf issuance is forecast to veer to the southwest at similar speeds by 14z, becoming light and variable from 15z-21z. After 22z, winds establish an easterly component at speeds up to 10kts, veering to the southeast then south through the rest of the taf period. KMCK...VFR conditions are expected through the period. Convection may be ongoing at taf issuance through about 07z with wind gusts up to 45kts or so possible along with a brief period of moderate to heavy rain which could create sub VFR cigs. After 08z, winds generally light and variable with speeds up to 7kts or so. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...99 SHORT TERM...024 LONG TERM...VINCENT AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 930 PM MDT Sun Jul 23 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 930 PM MDT Sun Jul 23 2023 /1030 PM CDT Sun Jul 23 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... There is a Marginal Risk for severe thunderstorms across a majority of the Tri-State area. Although an isolated thunderstorm cannot be ruled out at any time tonight, the better chance appears to be after 10 PM MDT (11 PM CDT) along and east of a line from Trenton to Colby and Oakley. The primary hazard with any thunderstorm that develops will be wind gusts up to 70 mph and hail below one inch in diameter. A brief period of blowing dust with reduced visibilities will be possible if the strong gusts materialize. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... An extended period of hot temperatures are expected across the area through next week. Heat index values in the 100 to 105 degree range are forecast generally east of Kansas Highway 25 Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. We would appreciate any reports of severe weather via telephone and social media.
Special Weather Statement
National Weather Service Goodland KS
1032 PM MDT Sun Jul 23 2023
NEZ079>081-240530-
Red Willow NE-Hitchcock NE-Dundy NE-
1032 PM MDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of western Red Willow,
Hitchcock and Dundy Counties through 1130 PM MDT/1230 AM CDT/...
At 1031 PM MDT/1131 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles east of Hayes
Center to 17 miles north of Haigler. Movement was southeast at 20
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of western Red
Willow, Hitchcock and Dundy Counties, including the following
locations... Parks and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10058 4000 10205 4035 10205 4035 10064
TIME...MOT...LOC 0431Z 308DEG 18KT 4051 10093 4027 10197
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JNSpecial Weather Statement
National Weather Service Goodland KS
1103 PM MDT Sun Jul 23 2023
KSZ001>003-NEZ079>081-240545-
Rawlins KS-Decatur KS-Cheyenne KS-Red Willow NE-Hitchcock NE-
Dundy NE-
1103 PM MDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of northern Cheyenne,
Rawlins and northern Decatur Counties in northwestern Kansas, Red
Willow, Hitchcock and Dundy Counties in southwestern Nebraska through
1145 PM MDT/1245 AM CDT/...
At 1103 PM MDT/1203 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Cambridge to near
Haigler. Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Francis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3979 10018 3973 10110 3973 10176 3984 10205
4035 10205 4035 10020
TIME...MOT...LOC 0503Z 315DEG 23KT 4030 10021 4000 10198
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JNSpecial Weather Statement
National Weather Service Goodland KS
1252 AM CDT Mon Jul 24 2023
KSZ004-240615-
Norton KS-
1252 AM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of central Norton
County through 115 AM CDT...
At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Norton, moving south at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lenora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3994 10015 3998 9992 3958 9975 3958 10005
TIME...MOT...LOC 0552Z 346DEG 36KT 3989 10001
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DDTPreliminary Local Storm Report
National Weather Service Goodland KS
1208 AM MDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM Tstm Wnd Gst 2 N Atwood 39.84N 101.04W
07/24/2023 M51 MPH Rawlins KS Mesonet
&&Special Weather Statement
National Weather Service Goodland KS
110 AM CDT Mon Jul 24 2023
KSZ002-003-014-015-240645-
Rawlins KS-Sheridan KS-Decatur KS-Thomas KS-
110 AM CDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of northeastern Thomas,
Rawlins, northwestern Sheridan and southwestern Decatur Counties
through 145 AM CDT...
At 109 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Herndon to 12 miles southeast of McDonald.
Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Colby.
This includes Interstate 70 in Kansas between mile markers 52 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10075 3968 10025 3923 10094 3961 10137
3986 10125
TIME...MOT...LOC 0609Z 325DEG 34KT 3990 10080 3962 10127
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
123 AM CDT Mon Jul 24 2023
KSZ002-014-015-240700-
Rawlins KS-Sheridan KS-Thomas KS-
123 AM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northeastern Thomas,
southeastern Rawlins and west central Sheridan Counties through 200
AM CDT...
At 123 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Atwood, moving south at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rexford and Gem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3960 10074 3957 10074 3957 10072 3956 10071
3933 10056 3923 10089 3968 10103 3978 10085
TIME...MOT...LOC 0623Z 339DEG 27KT 3971 10094
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DDTThe Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 06:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
A wind gust of 57.5 mph gust was recorded at the Colby airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117460.